ISMP
ISMP ISMP
 
     
 
ISMP
Tragic error with neuromuscular blocker should prompt risk assessment by all hospitals
December 18, 2014

There but for the grace of God go I… Those words are apropos for all hospitals in light of a recent, widely reported medication error at a hospital in Oregon. According to news reports, a woman arrived for treatment in the emergency department (ED) following brain surgery that had been performed at a different out-of-state hospital. She was supposed to receive intravenous (IV) fosphenytoin for seizure control. Instead, the pharmacy accidentally added rocuronium to the IV bag, which was labeled as fosphenytoin. The preparation error was not identified before the medication was dispensed to the ED. The rocuronium caused respiratory paralysis, and the patient experienced cardiopulmonary arrest. The patient suffered anoxic brain injury despite initial resuscitation; she was taken off of life support 2 days later and died shortly thereafter.

Because the bag was labeled as fosphenytoin, ED staff had no way of knowing the medication within the bag was rocuronium. Fosphenytoin is generally not considered a high-alert medication (it’s not on the ISMP List of High-Alert Medications in Acute Care Settings), so the drug may not have stepped-up procedures during prescribing, preparation, administration, or monitoring that might have provided an opportunity to prevent or catch the error before reaching the patient.

Preventing errors with neuromuscular blocking agents, including rocuronium, must be given the highest priority at every hospital! Such drugs are considered high-alert drugs because misuse can lead to catastrophic injuries or death. To prevent inadvertent use, identify neuromuscular blockers available within your organization and where and how they are stored. Regularly review these storage areas, both inside and outside of the pharmacy, including agents that require refrigeration, to consider the potential for mix-ups.

Limiting access to these products is a strong deterrent to inadvertent use. Consider limiting the number of neuromuscular blockers on formulary, and segregate or even eliminate storage from active pharmacy stock when possible. Restrict storage of paralyzing agents outside the pharmacy and operating room by sequestering them in refrigerated and nonrefrigerated locations. One option is a highly visible red storage container available commercially (www.ismp.org/sc?id=458). Also affix bright, easily visible warning labels on vials and admixtures that clearly communicate that respiratory paralysis will occur and that the patient must be intubated and ventilated. (ISMP is assessing the presentation of information on the label and will make a specific recommendation soon.)

Also, please use this tragedy as an opportunity to thoroughly examine the entire pharmacy IV admixture process. Although details of the pharmacy-related incident haven’t been made public, there is little doubt that IV workflow technologies would have prevented this type of medication error. Now is the time for hospital leadership to support the acquisition of IV workflow technologies that utilize barcode scanning of products during pharmacy IV admixture preparation. Systems like DoseEdge, ScriptPro, BD Cato, and others that utilize barcode scanning support can assure proper drug selection, but only if the systems are fully integrated with the pharmacy and hospital information systems. Without full integration between the IV workflow technology and the order entry system, errors can still be introduced into the process. Although some hospitals have chosen to limit use of these systems for focused areas like admixture of chemotherapy or high-alert drugs, there’s no telling when someone might accidentally introduce a high-alert drug when preparing other drug classes that wouldn’t ordinarily be scanned. Therefore, to be maximally effective, the system must be utilized for all compounded admixtures.    

Finally, please refer to our IV Sterile Compounding Guidelines (www.ismp.org/sc?id=461) and review and react to our previously published article, “Paralyzed by mistakes. Preventing errors with neuromuscular blocking agents” (www.ismp.org/sc?id=413). The guidelines and article touch on many of the issues that have led to errors with this class of drugs and give suggestions for error prevention.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas
  - Free Nursing CEs
Special Alerts
Group Purchasing Subscription
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory Care
Nurse AdviseERR
Long-Term Care AdviseERR
Safe Medicine
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP